Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

May 24, 2021Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 24, 2021, 5:41 PM CDT for Steele County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2021, 5:41 PM CDT (22:41 UTC)
Expired
May 24, 2021, 6:15 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:55 PM CDTHAIL 0.71 N Owatonna, MNMEDIA FORWARDED SPOTTER REPORT OF DIME SIZED HAIL AND ESTIMATED 40MPH WINDS. LOCATION NOT EXACT.
May 24, 5:55 PM CDTHAIL 0.71 N Owatonna, MNCORRECTS PREVIOUS HAIL REPORT FROM 1 N OWATONNA FOR REPORT SOURCE. MEDIA FORWARDED SPOTTER REPORT OF DIME SIZED HAIL AND ESTIMATED 40MPH WINDS. LOCATION NOT EXACT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS83 KMPX 242241
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
541 PM CDT Mon May 24 2021

MNZ077-085-242315-
Steele-Rice-
541 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE AND SOUTHEASTERN
RICE COUNTIES...

At 540 PM CDT, a strong thunderstorm was located over Owatonna,
moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland, Ruskin and Owatonna
Airport.

LAT...LON 4404 9337 4429 9315 4428 9304 4408 9305
      4397 9327
TIME...MOT...LOC 2240Z 228DEG 23KT 4408 9324 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 2:33 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 24, 2:33 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
233 PM CDT Mon May 24 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 229 PM CDT Mon May 24 2021

The key messages in the short term are continued chances for
thunderstorms later today. A few storms could produce damaging winds
and large hail. Then on Tuesday red flag conditions are possible as
drier air moves in behind the front and winds gust near 25 to 30
mph.

Today and tonight - Early afternoon surface analysis showed a
diffuse cold front approaching I-35, but this was barely discernible
except for the dewpoint field, and the gradient was quite relaxed
across the CWA. Rap 500mb heights and Water Vapor imagery showed a
shortwave trough across eastern South Dakota. Over the next 12 hours
that shortwave trough will lift towards northern Minnesota. The 250
mb jet will increase as well, and this should provide enough forcing
for more widespread showers and thunderstorms to develop. MLCAPE
values of around 750 to 1000 J/kg are marginal for severe weather,
and so is the linear wind shear profile. Still expect a few stronger
pulse-type cells to develop, so the Marginal Risk for severe storms
seems very accurate for later this evening and early tonight.

As for timing, did decrease the rain chances during the afternoon
and evening. It looks like the better chances will be after sunset
when the upper level forcing arrives. The HiRes models seem to
indicate this trend as well.

Tuesday and Tuesday night - The weak frontal boundary will continue
eastward. Forecast soundings show dry and breezy inverted-V
soundings. The HREF min RH drops to around 25 percent in the wake of
the frontal boundary. This will set the stage for dangerously low
fire weather conditions Tuesday afternoon across western and central
Minnesota, which could extend into eastern Minnesota.

Meanwhile farther east there will be more moisture. That should the
RH values around 30 to 40 percent in western Wisconsin. The trade
off is that these higher humidity values could lead to a few
scattered showers or thunderstorms Tuesday afternoon. The better
chances will be in central Wisconsin, but still have a small window
of 20 to 30 percent chances for areas east of I-35.

.LONG TERM...(Wednesday through Monday)
Issued at 229 PM CDT Mon May 24 2021

The long term period will mark a change from the warm and humid
conditions we have seen over the last few weeks to colder than
normal conditions through the weekend before warming up again for
the Memorial Day holiday. Broad high pressure centered north of the
Dakotas will bring weak northerly winds on Wednesday before
sweeping trough and surface low makes its way eastwards from the
central Rockies by Thursday afternoon. Chances for precipitation
arrive Thursday by midday and continue through Friday morning before
the system pushes through, with the bulk of the precipitation and
storm potential remaining south of MN and WI. Besides the rain,
cloudy conditions persisting will bring us high temperatures in the
mid to upper 50s on both Thursday and Friday with accompanying lows
in the 40s, making for well below normal conditions heading into the
weekend.

Another broad and relatively weak area of high pressure will settle
over the Great Lakes as zonal flow returns, with another surface
trough bringing a chance for showers late Sunday into Monday. This
is much lower confidence than earlier in the period, as the surface
low is significantly weaker and models are having a hard time
resolving the upper versus lower level timings, thus most are giving
a broad area of low precipitation amounts. The GFS keeps us
relatively dry while the ECMWF bring showers and some thunderstorms
to far southern MN, and it is likely we will have to wait until
Thursday and Friday's system is through before models start
resolving this a bit better. On a brighter note, temperatures swing
back towards seasonal norms in the mid 70s for highs on Sunday and
Monday due to the zonal flow regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon May 24 2021

Not an easy forecast for the 18Z TAF period as we have to deal with a
changing cloud cover regime for the first 6 hours, followed by
chances for spotty convection and showers which linger into tomorrow.
Areas of MVFR/low VFR BKN CIGS are present across the sites as we
transition into the afternoon, turning mostly VFR as CIGS raise to
050-070. Our chance for convection begins around 21-23Z and lingers
through at least 05-07Z tomorrow morning, with the strategy for the
TAF being TEMPO to pinpoint the timing we are most confident in
seeing convection near the sites. The actual risk for TS and SHRA is
a few hours before/after, however we still have different solutions
between CAMS and hi-res models such that low confidence is still
present. Winds start out gusty at 200-220, with gusts generally
diminishing this evening and prevailing around 10kts.

KMSP...The main point of contention in the TAF is how to deal with
potential for convection later today. Right now, the TEMPO within the
TAF highlights the period of highest confidence in seeing TSRA near
the terminal, however we could see initiation as early as 22/23Z and
lingering SHRA/TS through around 05Z. Will be monitoring radar and
CAM trends closely over the next 3 hours to see if we need to bump
the timing up with the AMD.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind WSW 15G25kts.
Wed...VFR. Wind NW 5-10kts.
Thu...MVFR/SHRA likely. Chc IFR/TSRA. Wind E/SE at 10G20kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...TDH
AVIATION...TDH
Hazardous weather outlook, May 24, 4:33 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Mon May 24 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through this
evening for much of the coverage area, namely along and east of a
line from Brainerd to Sauk Center to Montevideo to Porter.
Isolated large hail and damaging wind gusts are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are possible from western
Minnesota into portions of central Minnesota Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Local storm report, May 24, 4:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     1 N OWATONNA            44.10N 93.23W
05/24/2021                   STEELE             MN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

CTG
Special weather statement, May 24, 5:38 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
538 PM CDT Mon May 24 2021

WIZ027-028-242315-
Chippewa-Eau Claire-
538 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND
NORTHWESTERN EAU CLAIRE COUNTIES...

At 538 PM CDT, a strong thunderstorm was located over Lake Hallie, or
over Eau Claire, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota,
Cadott, Boyd, Bateman, Eau Claire Airport, Jim Falls and Seymour.

LAT...LON 4475 9151 4480 9157 4514 9132 4493 9094
TIME...MOT...LOC 2238Z 228DEG 23KT 4487 9140

TDH
Special weather statement, May 24, 5:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
541 PM CDT Mon May 24 2021

MNZ077-085-242315-
Steele-Rice-
541 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE AND SOUTHEASTERN
RICE COUNTIES...

At 540 PM CDT, a strong thunderstorm was located over Owatonna,
moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland, Ruskin and Owatonna
Airport.

LAT...LON 4404 9337 4429 9315 4428 9304 4408 9305
      4397 9327
TIME...MOT...LOC 2240Z 228DEG 23KT 4408 9324

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:38 PM CDTSpecial Weather StatementMPXChippewa37 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.